Alert archive / New Jersey / Special Marine Warnings in 2012

Special Marine Warning 57, NWS Philadelphia/Mount Holly

July 8, 2012

NWS Philadelphia/Mount Holly issued this special marine warning at Jul 8, 2012, 9:01 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 9:01 PM EDT (01:01 UTC)
Expired
Jul 8, 2012, 10:00 PM EDT
In force
59 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

The radar

The Dover AFB radar (KDOX), 41 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4020 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WHUS51 KPHI 090101
SMWPHI
ANZ454-455-470-090200-
/O.NEW.KPHI.MA.W.0057.120709T0101Z-120709T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
901 PM EDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  THE ATLANTIC COASTAL WATERS BETWEEN CAPE MAY NJ AND FENWICK ISLAND
  DE OUT TO 20 NM...
  THE ATLANTIC COASTAL WATERS BETWEEN SANDY HOOK NJ AND FENWICK
  ISLAND DE OUT 20 TO 40 NM...

  INCLUDING BETHANY BEACH AND REHOBOTH BEACH...

* UNTIL 1000 PM EDT

* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER 5 NM
  NORTHWEST OF BETHANY BEACH...MOVING EAST AT 20 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE NEAR
  3 NM NORTH OF BETHANY BEACH BY 910 PM EDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 3846 7505 3858 7506 3855 7510 3856 7509
      3859 7514 3854 7520 3856 7523 3858 7519
      3859 7522 3860 7516 3862 7517 3862 7513
      3866 7519 3865 7513 3871 7517 3870 7508
      3879 7509 3869 7450 3834 7462
TIME...MOT...LOC 0101Z 279DEG 18KT 3860 7511

$$

HAYES
1 follow-up statement
272 
FZUS71 KPHI 090139
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
939 PM EDT SUN JUL 8 2012

ANZ454-455-470-090200-
/O.CON.KPHI.MA.W.0057.000000T0000Z-120709T0200Z/
939 PM EDT SUN JUL 8 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT...

FOR THE FOLLOWING AREAS...
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OVER ATLANTIC
COASTAL WATERS...
CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM OVER ATLANTIC COASTAL
WATERS...

AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER
14 NM EAST OF BETHANY BEACH...MOVING EAST AT 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 3846 7505 3858 7506 3855 7510 3856 7509
      3859 7514 3854 7520 3856 7523 3858 7519
      3859 7522 3860 7516 3862 7517 3862 7513
      3866 7519 3865 7513 3871 7517 3870 7508
      3879 7509 3869 7450 3834 7462
TIME...MOT...LOC 0139Z 261DEG 54KT 3860 7472

$$

HAYES

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jul 8, 6:20 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 6:20 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
620 PM EDT SUN JUL 8 2012

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH TONIGHT...BECOMING
NEARLY STATIONARY JUST SOUTH OF THE REGION ON MONDAY. SEVERAL WEAK
SYSTEMS ARE EXPECTED TO MOVE ALONG THIS BOUNDARY THROUGH A GOOD
PART OF THE WEEK BEFORE DISSIPATING. MEANWHILE, HIGH PRESSURE WILL
BUILD ACROSS THE UPPER GREAT LAKES AND NEW ENGLAND INTO NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN
CANCELED. THE TSTM ACTIVITY ACROSS MD WILL MOVE SE AND MISS OUR
DELMARVA ZONES. A FEW STRAY SHOWERS MAY AFFECT SRN DELAWARE OR THE
ERN SHORE AREA...SO POPS WERE REDUCED...BUT KEPT ABOVE 15 PCT FOR
THOSE AREAS.

A SURFACE ANALYSIS SHOWS THE COLD FRONT HAS BECOME QUASI-STATIONARY
AND IS CURRENTLY DRAPED ACROSS NORTHERN VIRGINIA, MARYLAND AND
SOUTHERN DELAWARE. A SECOND COLD FRONT IS MOVING SOUTHWARD FROM
THE NEW YORK/PENNSYLVANIA STATE LINE.

IT WILL REMAIN MAINLY CLR ACROSS THE NORTH AND MOSTLY CLOUDY OVER
THE CENTRAL AND SRN AREAS THIS EVENING. TEMPERATURES/DEW POINTS
HAVE NOT CHANGED MUCH SINCE THE PREVIOUS FCST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE BOUNDARY TO OUR SOUTH MOVES LITTLE THROUGH MONDAY AS A WAVE
OF LOW PRESSURE DEVELOPS ALONG IT. THE WAVE WILL TRACK TO THE EAST
AND KEEP THE WEATHER A BIT UNSETTLED IN OUR REGION, ESPECIALLY
ACROSS OUR SOUTHERN AREAS. NORTHERN AREAS WILL REMAIN DRY THROUGH
MONDAY.

WITH COOLER AIR PUSHING DOWN FROM THE NORTH WE SHOULD HAVE A MUCH
MORE COMFORTABLE DAY ACROSS OUR AREA. HIGH TEMPERATURES WILL RISE
INTO THE 80S BUT WHAT WILL REALLY MAKE IT FEEL NICER WILL BE THE
FACT THAT DEWPOINTS WILL BE ON AVERAGE 10 DEGREES COOLER.

EVEN THOUGH IT WILL BE CLOUDY MOST OF THE DAY, THE WEEK IS GETTING
OFF TO A MUCH BETTER START.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE OVER THE WESTERN STATES IN THE MID-LEVELS OF THE
ATMOSPHERE WILL KEEP THE JET STREAM OVER THE EASTERN U.S. JUST TO OUR
SOUTH...AT LEAST THROUGH MID-WEEK.  PRECIPITATION ASSOCIATED WITH
ANY WAVES OF LOW PRESSURE THAT DEVELOP ALONG THIS FRONT COULD SPILL
NORTH OVER THE DELMARVA, BUT THE BULK OF ANY SUCH ACTION IS EXPECTED
TO STAY SOUTH. HOWEVER...TOWARD THE END OF THE WEEK...A SQUEEZE PLAY
BETWEEN LOW PRESSURE OVER THE MID SECTION OF THE COUNTRY AND A
RETROGRADING HIGH PRESSURE SYSTEM OVER THE ATLANTIC COULD PUSH THE
BOUNDARY BACK NORTH OVER THE SOUTHERN PORTIONS OF THE CWA. HOW FAR
NORTH THIS BOUNDARY MOVES IS YET TO BE SEEN. CONSEQUENTLY...NO
DRASTIC CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE
FORECAST WITH THIS PACKAGE. A BLEND OF MAV/MET GUIDANCE WAS USED
FOLLOWED BY HPC GUIDANCE. NO RETURN TO EXTREME HEAT IS SEEN THROUGH
THE FORECAST PERIOD.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF
PERIOD. A QUASI-STATIONARY FRONT LIES ACROSS SOUTHERN DELAWARE WITH
CONVECTION DEVELOPING TO THE WEST ALONG THE BOUNDARY. THE
CONVECTION WILL STAY SOUTH OF THE TAF SITES AND WE HAVE NOT INCLUDED
ANY THUNDER IN THE TAFS AT THIS TIME.

WINDS ARE DIFFICULT TO PIN DOWN AS THE FLOW AT AND JUST ABOVE THE
SURFACE IS RELATIVELY WEAK. THERE APPEARS TO BE MORE OF WESTERLY
COMPONENT ALOFT THROUGH THIS EVENING AND FOR THE MOST PART THAT IS
TRANSLATING TO WEST NORTHEAST WINDS AT THE SURFACE. A SEA BREEZE
ALONG THE COAST HAS EASTERLY WINDS AT KACY. OVERNIGHT THE FLOW ALOFT
BECOMES MORE EASTERLY AND WINDS AT THE SURFACE SHOULD FOLLOW SUIT.
ALTHOUGH MANY PLACES WILL BE COME LIGHT AND VARIABLE OVERNIGHT WHERE
THERE IS WIND IT SHOULD BE OUT OF THE EAST OR NORTHEAST. ON MONDAY
THE WINDS SHOULD REMAIN OUT OF THE EAST OR NORTHEAST BEFORE TURNING
MORE TO THE SOUTHEAST LATE IN THE DAY.

PLENTY OF LOW-LEVEL MOISTURE REMAINS ACROSS OUR SOUTHERN AREAS AND
THERE REMAINS THE CHANCE FOR SOME MVFR CONDITIONS TO DEVELOP, MAINLY
AT KMIV. CONFIDENCE IS MODERATE THAT ANY FOG WILL DEVELOP BEFORE THE
DRIER AIR PUSHES DOWN FROM THE NORTH OVERNIGHT. MOST AREAS WILL ONLY
SEE SOME STRATUS AROUND 5000FT THROUGH THE EVENING AND AGAIN ON
MONDAY.

OUTLOOK...
MONDAY NIGHT THROUGH FRIDAY...MAINLY VFR CONDITIONS EXPECTED.
HOWEVER...SHOWERS AND THUNDERSTORMS ARE POSSIBLE THAT WOULD
PRODUCE LOCAL SUB- VFR CONDITIONS. THEY ALSO COULD GENERATE SOME
MORNING FOG. CHANCES OF THIS GENERALLY INCREASES AS ONE MOVES
SOUTH ACROSS THE TAF SITES. CONFIDENCE IS AVERAGE.

&&

.MARINE...
SUB-ADVISORY CONDITIONS ARE EXPECTED THROUGH MONDAY AS THE
QUASI-STATIONARY FRONT REMAINS JUST TO THE SOUTH OF THE AREA. SEAS
WILL REMAIN AROUND 1 FOOT ON THE DELAWARE BAY AND 2 TO 3 FEET ON THE
OCEAN. WINDS WILL REMAIN OUT OF THE NORTH OR NORTHEAST BEFORE
TURNING MORE EASTERLY ON MONDAY. A FEW GUSTS AROUND 20 KNOTS ARE
POSSIBLE DURING THE DAY ON MONDAY ON THE OCEAN.

LOW PRESSURE DEVELOPS ON THE BOUNDARY SOUTH OF OUR AREA AND TRACKS
TO THE EAST. THIS MAY CAUSE SEAS TO RISE CLOSER TO 4 FEET,
ESPECIALLY ACROSS OUR SOUTHERN WATERS.

OUTLOOK... SUB-ADVISORY CONDITIONS ARE EXPECTED THROUGH THE
PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MIKETTA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MIKETTA
AVIATION...MEOLA
MARINE...MEOLA
Hazardous weather outlook, Jul 8, 6:15 PM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT SUN JUL 8 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-092215-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
615 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-092215-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
615 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 6:16 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
616 PM EDT SUN JUL 8 2012

MDZ019-082315-
TALBOT MD-
616 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT TALBOT COUNTY...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF EASTON...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR TILGHMAN ISLAND AROUND 630 PM...
OXFORD AROUND 645 PM...TRAPPE AND HAMBLETON AROUND 700 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3857 7605 3861 7608 3860 7611 3867 7618
      3866 7620 3872 7626 3870 7628 3872 7631
      3868 7631 3866 7634 3874 7635 3877 7640
      3878 7637 3875 7635 3882 7631 3864 7596
      3860 7598 3857 7603

HAYES
Special weather statement, Jul 8, 7:33 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
733 PM EDT SUN JUL 8 2012

DEZ003-004-MDZ019-090030-
DELAWARE BEACHES DE-INLAND SUSSEX DE-TALBOT MD-
733 PM EDT SUN JUL 8 2012

...STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND TALBOT COUNTIES...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF EASTON TO 20 MILES SOUTHWEST OF SALISBURY...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR DELMAR...BETHEL AROUND 815 PM AND
DELMAR AROUND 830 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3845 7569 3848 7570 3863 7572 3868 7594
      3853 7507 3844 7509

HAYES
Special weather statement, Jul 8, 8:30 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT SUN JUL 8 2012

DEZ003-004-090130-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
830 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF GEORGETOWN...MOVING SOUTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR LAUREL...BETHEL AROUND 845
PM...SYCAMORE...DELMAR AROUND 900 PM...GUMBORO...DAGSBORO AROUND 915
PM...SELBYVILLE AND FRANKFORD AROUND 930 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3845 7559 3851 7571 3874 7571 3856 7504
      3851 7504 3844 7509

HAYES

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:20 AM EDTSpecial Weather StatementPHIAtlantic, Cape May, Cumberland, Salem3 hr
Jul 8, 8:30 PM EDTSpecial Weather StatementPHISussex60 min
Jul 8, 8:52 PM EDTSevere Thunderstorm WarningPHISussex53 min
Jul 8, 10:15 PM EDTSevere Thunderstorm WarningPHIKent25 min

Nearby

Special Marine Warnings in New Jersey, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.